Assessment and management of serotonin syndrome in a simulated patient study of Australian community pharmacies
Background: The incidence of serotonin syndrome is increasing due to the widening use of serotonergic drugs. Identification of serotonin syndrome is challenging as the manifestations are diverse. Misdiagnosis can lead to delay in care and inappropriate treatment.
Objectives: The objectives of this study were to determine if staff of community pharmacies in Australia could identify the symptoms of serotonin syndrome in simulated patients and recommend an appropriate course of action.
Methods: Agents acting on behalf of a simulated patient were trained on a patient scenario that reflected possible serotonin syndrome due to an interaction between duloxetine and recently prescribed tramadol. They entered 148 community pharmacies in Australia to ask for advice about a 60 year old male simulated patient who was ‘not feeling well’. The interaction was audio recorded and analysed for degree of access to the pharmacist, information gathered by pharmacy staff, management advice given and pharmacotherapy recommended.
Results: The simulated patient’s agent was consulted by a pharmacist in 94.0% (139/148) of cases. The potential for serotonin syndrome was identified by 35.1% (52/148) of pharmacies. Other suggested causes of the simulated patient’s symptoms were viral (16.9%; 25/148) and cardiac (15.5%; 23/148). A total of 33.8% (50/148) of pharmacies recommended that the simulated patient should cease taking tramadol. This advice always came from the pharmacist. Immediate cessation of tramadol was advised by 94.2% (49/52) of pharmacists correctly identifying serotonin syndrome. The simulated patient was advised to seek urgent medical care in 14.2% (21/148) of cases and follow up with a doctor when possible in 68.2% (101/148) of cases. The majority of pharmacies (87.8%; 130/148) did not recommend non-prescription medicines.
Conclusion: While not identifying the cause of the simulated patient’s symptoms in the majority of cases, community pharmacies recommended appropriate action to minimise the health impact of serotonin syndrome by advising to cease tramadol and/or referring to a doctor and not recommending non-prescription medicines to treat symptoms. Raising pharmacists’ awareness of the signs and symptoms of serotonin syndrome, and the importance of taking a comprehensive medication history when assessing a set of symptoms, may help community pharmacies further reduce serotonin syndrome toxicity.
2. Boyer EW, Traub SJ, Grazel J. Serotonin syndrome. In: UpToDate, 2015, (Accessed 5 August, 2015).
3. Ringland C, Mant A, McGettigan P, Mitchell P, Kelman C, Buckley N, Pearson SA. Uncovering the potential risk of serotonin toxicity in Australian veterans using pharmaceutical claims data. Br J Clin Pharmacol. 2008;66(5):682-688. doi: 10.1111/j.1365-2125.2008.03253.x
4. Shakoor M, Ayub S, Ahad A, Ayub Z. Transient serotonin syndrome caused by concurrent use of tramadol and selective serotonin reuptake inhibitor. Am J Case Rep. 2014;15:562-564. doi: 10.12659/AJCR.892264
5. El Okdi NS, Lumbrezer D, Karanovic D, Ghose A, Assaly R. Serotonin syndrome after the use of tramadol and ziprasidone in a patient with a deep brain stimulator for Parkinson disease. Am J Ther. 2014;21(4):e97-e99. doi: 10.1097/MJT.0b013e3182456d88
6. Shahani L. Tramadol precipitating serotonin syndrome in a patient on antidepressants. J Neuropsychiatry Clin Neurosci. 2012;24(4):E52. doi: 10.1176/appi.neuropsych.11110343
7. Lamberg JJ, Gordin VN. Serotonin syndrome in a patient with chronic pain polypharmacy. Pain Med. 2014;15(8):1429-31. doi: 10.1111/j.1526-4637.2012.01468.x
8. Abadie D, Rousseau V, Logerot S, Cottin J, Montrastruc JL, Montrastruc F. Serotonin Syndrome: Analysis of Cases Registered in the French Pharmacovigilance Database. J Clin Psychopharmacol. 2015;35(4):382-388. doi: 10.1097/JCP.0000000000000344
9. Iqbal MM, Basil MJ, Kaplan J, Iqbal MT. Overview of serotonin syndrome. Ann Clin Psychiatry. 2012;24(4):310-318.
10. Sternbach H. The serotonin syndrome. Am J Psychiatry. 1991;148(6):705-713.
11. Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The Hunter serotonin toxicity criteria: simple and accurate diagnosis decision rules for serotonin toxicity. QJM. 2003;96(9):635-642.
12. Attar-Herzberg D, Apel A, Gang N, Dvir D, Mayan H. The serotonin syndrome: initial misdiagnosis. Isr Med Assoc J. 2009;11(6):367-370.
13. Alnwick GM. Misdiagnosis of serotonin syndrome as fibromyalgia and the role of physical therapists. Phys Ther. 2008;88(6):757-65. doi: 10.2522/ptj.20060208
14. Birbeck G, Kaplan P. Serotonin syndrome: a frequently missed diagnosis? Let the neurologist beware. Neurologist. 1999;5(5):279-285.
15. Iqbal MM, Basil MJ, Kaplan J, Iqbal MT. Overview of serotonin syndrome. Ann Clin Psychiatry. 2012;24(4):310-318.
16. Benrimoj SI, Werner JB, Raffaele C, Roberts AS. A system for monitoring quality standards in the provision of non-prescription medicines from Australian community pharmacies. Pharm World Sci. 2008;30(2):147-153
17. MacFarlane B, Matthews A, Reeves P, Bergin J. Australian pharmacies prevent potential adverse reactions in patients taking warfarin requesting over-the-counter analgesia. Int J Pharm Pract. 2015;23(3):167-172. doi: 10.1111/ijpp.12152
18. MacFarlane B, Matthews A, Bergin J. Non-prescription treatment of NSAID induced GORD by Australian pharmacies: a national simulated patient study. Int J Clin Pharm. 2015 Oct;37(5):851-856. doi: 10.1007/s11096-015-0129-9
19. Benrimoj SI, Werner JB, Raffaele C, Roberts AS, Costa FA. Monitoring quality standards in the provision of non-prescription medicines from Australian community pharmacies: results of a national program. Qual Saf Health Care. 2007;16(5):354-358.
20. Kayshap KC, Nissen LM, Smith SS, Kyle G. Management of over the counter insomnia complaints in Australian community pharmacies: a standardised patient study. Int J Pharm Pract. 2014;22(2):125-134. doi: 10.1111/ijpp.12052
21. Schneider CR, Emery L, Brostek R, Clifford RM. Evaluation of the supply of antifungal medication for the treatment of vaginal thrush in the community pharmacy setting: a randomized controlled trial. Pharm Pract (Granada). 2013;11(3):132-137.
22. Mackay FJ, Dunn NR, Mann RD. Antidepressants and serotonin syndrome in general practice. Br J Gen Pract. 1999;49(448):871-874.
The authors hereby transfer, assign or otherwise convey to Pharmacy Practice (1) the right to grant permission to republish or reprint the stated material, in whole or in part, without a fee; (2) the right to print or epublish copies for free distribution or sale; and (3) the right to republish the stated material in any format (electronic or printed). In addition, the undersigned affirms that the article described above has not previously been published, in whole or part, is not subject to copyright or other rights except by the author(s), and has not been submitted for publication elsewhere, except as communicated in writing to Pharmacy Practice with this document.
Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License (CC-BY-NC-ND) that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
Author Self-Archiving Policy
Pharmacy Practice permits and encourages authors to post and archive the final PDFs of their respective articles submitted to the journal on personal websites or institutional repositories after publication, while providing bibliographic details that credit its publication in this journal.